Skip to main content Accessibility help

Stable laws and Beurling kernels

  • Adam J. Ostaszewski (a1)


We identify a close relation between stable distributions and the limiting homomorphisms central to the theory of regular variation. In so doing some simplifications are achieved in the direct analysis of these laws in Pitman and Pitman (2016); stable distributions are themselves linked to homomorphy.


Corresponding author

Mathematics Department, London School of Economics, Houghton Street, London WC2A 2AE, UK. Email address:


Hide All
[1] Aczél, J. (2005).Extension of a generalized Pexider equation.Proc. Amer. Math. Soc. 133,32273233.
[2] Aczél, J. and Dhombres, J. (1989).Functional Equations in Several Variables, with Applications to Mathematics, Information Theory and to the Natural and Social Sciences (Encyclopedia Math. Appl. 31).Cambridge University Press.
[3] Aczél, J. and Gołąb, St. (1970).Remarks on one-parameter subsemigroups of the affine group and their homo- and isomorphisms.Aequationes Math. 4,110.
[4] Bingham, N. H. (1972).Random walk on spheres.Z. Wahrscheinlichkeitsth. 22,169192.
[5] Bingham, N. H. and Goldie, C. M. (1982).Extensions of regular variation, I: uniformity and quantifiers.Proc. London Math. Soc. (3) 44,473496.
[6] Bingham, N. H. and Ostaszewski, A. J. (2014).Beurling slow and regular variation.Trans. London Math. Soc. 1,2956.
[7] Bingham, N. H. and Ostaszewski, A. J. (2015).Cauchy's functional equation and extensions: Goldie's equation and inequality, the Gołąb‒Schinzel equation and Beurling's equation.Aequationes Math. 89,12931310.
[8] Bingham, N. H. and Ostaszewski, A. J. (2016).Additivity, subadditivity and linearity: automatic continuity and quantifier weakening. Preprint. Available at
[9] Bingham, N. H. and Ostaszewski, A. J. (2016).Beurling moving averages and approximate homomorphisms.Indag. Math. (N.S.) 27,601633. Fuller version available at
[10] Bingham, N. H.,Goldie, C. M. and Teugels, J. L. (1989).Regular Variation (Encyclopedia Math. Appl. 27),2nd edn.Cambridge University Press.
[11] Bloom, W. R. and Heyer, H. (1995).Harmonic Analysis of Probability Measures on Hypergroups (De Gruyter Stud. Math. 20).Walter de Gruyter,Berlin.
[12] Bojanić, R. and Karamata, J. (1963).On a class of functions of regular asymptotic behavior. Math. Research Center Tech. Report 436, Madison, Wisconsin. Reprinted in Selected Papers of Jovan Karamata, ed. V. Marić,Zavod za udžbenike,Beograd, 2009, pp. 545569.
[13] Brzdęk, J. (2005).The Gołąb‒Schinzel equation and its generalizations.Aequationes Math. 70,1424.
[14] Chudziak, J. (2006).Semigroup-valued solutions of the Gołąb‒Schinzel type functional equation.Abh. Math. Semin. Univ. Hamburg 76,9198.
[15] Feller, W. (1971).An Introduction to Probability Theory and Its Applications, Vol. 2,2nd edn.John Wiley,New York.
[16] Gupta, A. K.,Jagannathan, K.,Nguyen, T. T. and Shanbhag, D. N. (2006).Characterization of stable laws via functional equations.Math. Nachr. 279,571580.
[17] Kuczma, M. (2009).An Introduction to the Theory of Functional Equations and Inequalities: Cauchy's Equation and Jensen's Inequality,2nd edn., ed. A. Gilányi.Birkhäuser,Basel.
[18] Ostaszewski, A. J. (2015).Beurling regular variation, Bloom dichotomy, and the Gołąb‒Schinzel functional equation.Aequationes Math. 89,725744.
[19] Ostaszewski, A. J. (2016).Homomorphisms from functional equations: the Goldie equation.Aequationes Math. 90,427448. Fuller version available at
[20] Ostaszewski, A. J. (2016).Stable laws and Beurling kernels. Preprint. Available at
[21] Ostaszewski, A. J. (2016+).Homomorphisms from functional equations in probability. To appear in Developments in Functional Equations and Related Topics, eds. J. Brzdęk et al.,Springer.
[22] Pitman, E. J. G. and Pitman, J. W. (2016).A direct approach to the stable distributions. In Probability, Analysis and Number Theory (Adv. Appl. Prob. Spec. Vol. 48A), eds C. M. Goldie and A. Mijatovic,Applied Probability Trust,Sheffield, pp. 261282.
[23] Ramachandran, B. and Lau, K.-S. (1991).Functional Equations in Probability Theory.Academic Press,Boston.
[24] Stetkær, H. (2013).Functional Equations on Groups.World Scientific,Hackensack, NJ.


MSC classification

Stable laws and Beurling kernels

  • Adam J. Ostaszewski (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed